Hail, Burnett
- When
- June 26, 11:21 AM CST
- Where
- Burnett County, Grantsburg
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.780, -92.680
Dime to nickel size hail fell for 6 minutes.
Thunderstorms with hail moved over northwestern Wisconsin but hit Burnett and Washburn counties the hardest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms with hail moved over northwestern Wisconsin but hit Burnett and Washburn counties the hardest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 26, 9:45 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1045 AM CDT WED JUN 26 2013 .UPDATE... THE FOCUS FOR THIS UPDATE IS THE POTENTIAL OF SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THE ONLY REMAINING SHOWERS AND STORMS AT THE TIME OF THIS UPDATE ARE NEAR A VORTEX MOVING NORTHEAST NEAR IN NORTHERN ST. LOUIS COUNTY. REDEVELOPMENT ALONG AND AHEAD OF TROUGH OF LOW PRESSURE MOVING THROUGH THE NORTHLAND TODAY IS LIKELY...AT LEAST IN NW WISCONSIN AND THE MINNESOTA ARROWHEAD. THE HRRR HAS BEEN CONSISTENTLY INDICATING A BAND OF STORMS FORMING IN NW WISCONSIN BY EARLY THIS AFTERNOON AND EXITING MID TO LATE THIS AFTERNOON. I ALTERED PCPN CHANCES TO REFLECT THE HIGHEST CHANCES ACROSS THE EASTERN FORECAST AREA...WHILE LOWERED CHANCES ACROSS THE WEST. WHILE THERE SHOULD BE A GENERAL DECREASING CHANCE OF PCPN FROM WEST TO EAST THIS AFTERNOON INTO THIS EVENING...SOME MODELS ARE INDICATING SOME SHOWERS AND STORMS MOVING INTO THE WESTERN FORECAST AREA FROM NW MINNESOTA THIS EVENING AND OVERNIGHT...SO I KEPT LOW CHANCES OVER JUST ABOUT ALL OF THE FORECAST AREA THROUGH AT LEAST THIS EVENING. IT STILL APPEARS WE COULD SEE SOME STRONG...MAYBE SEVERE STORMS...ACROSS NW WISCONSIN. WHILE THERE MAY BE LOTS OF CAPE...WITH THE NAM12 INDICATING AT LEAST 4000 J/KG OF MOST UNSTABLE CAPE ALONG THE CAPE AXIS...THE LIMITING FACTOR FOR SEVERE WEATHER WILL LIKELY BE WIND SHEAR. THE NAM12 IS INDICATING LOW BULK SHEAR...LESS THAN 20 KNOTS FOR 0-6KM...ALONG THE CAPE AXIS. HOWEVER...WE WILL NEED TO WATCH CLOSELY FOR DEVELOPMENT AND SEE IF THE NAM12 WIND SHEAR HOLDS TRUE. IF THERE IS MORE WIND SHEAR THAN THE NAM12 SUGGESTS...THEN SOME STORMS COULD MORE EASILY BECOME SEVERE. AS FAR AS TEMPERATURES TODAY...THE LATEST MOS GUIDANCE IS MUCH WARMER IN SOME AREAS COMPARED TO THE PREVIOUS FORECAST. I INCREASED TEMPERATURES BY UP TO SEVERAL DEGREES...NOTABLE ACROSS INLAND NW WISCONSIN. && .PREV DISCUSSION... /ISSUED 659 AM CDT WED JUN 26 2013/ AVIATION... BAND OF WEAKENING CONVECTION CURRENTLY SWEEPING ACROSS THE TERMINALS THIS MORNING. LINGERING STORMS BRINGING IFR TO MVFR CIGS AND VSBYS AT THEY MOVE THROUGH EACH LOCATION. KHYR...WHICH HAS BEEN IN THE CLEAR ALL NIGHT HAS DEVELOPED SOME MVFR FOG WHICH SHOULD CLEAR BY 13Z. KDLH ALSO DEVELOPED SOME EARLY MORNING FOG...WHICH SHOULD ALSO CLEAR IN NEXT COUPLE HOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON...MAINLY FOR KINL...KHIB...KDLH AND KHYR. TIMING AND LOCATIONS UNCERTAIN SO HAVE GONE WITH ONLY VCTS FOR NOW...BUT WILL HAVE TO REFINE WITH LATER ISSUANCES. BY LATE AFTERNOON WEAK COLD FRONT TO MOVE THROUGH THE AREA AND TURN WINDS TO WEST...ALSO ENDING TSRA CHANCES. LE PREV DISCUSSION... /ISSUED 316 AM CDT WED JUN 26 2013/ SHORT TERM...SHORT TERM CONCERNS IS MOVEMENT OF THUNDERSTORM COMPLEX IN NW MN THIS MORNING AND EFFECT ON FORECAST AREA. SECOND CONCERN IS TSTM CHANCES. CURRENT SURFACE ANALYSIS INDICATES AREA OF THUNDERSTORMS ACROSS NW MN MOVING EAST-NORTHEAST. CAPES RANGE FROM 2500-4000 WITH THE STORMS WITH THE STRONGEST STORMS JUST EAST OF FARGO. SHEAR IS WEAKER TOWARD THE WESTERN AREAS OF THE FORECAST AREA BUT CAPES ARE STILL ON THE HIGH SIDE ALONG WITH PLENTY OF MOISTURE. THE PRECIP AREA HAS STARTED TO CLIP NW KOOCHCHING COUNTY AND WILL SPREAD EAST EARLY THIS MORNING. THE PRECIP WILL DECREASE IN INTENSITY AND COVERAGE AS IT MOVES THROUGH NE MN. THE NEXT CONCERN FOR THE SHORT TERM IS THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THERE WILL BE SOME DEBRIS CLOUDS LEFT OVER FROM THIS MORNING'S STORMS ACROSS NW MN. THE QUESTION FOR THE FORECAST IS HOW MUCH SUN WILL BE SEEN LATE THIS MORNING AND THIS AFTERNOON. BASED ON CURRENT TRENDS...THERE COULD BE SOME SUN THIS AFTERNOON ACROSS EASTERN PORTIONS OF NE MN AND ALL NW WI. THIS WILL INCREASE THE INSTABILITY THIS AFTERNOON OVER THAT REGION SO WILL KEEP CURRENT POPS FOR TSTMS. SPC HAS THE SOUTHERN TIER OF NW WI COUNTIES IN A SLIGHT RISK AREA FOR THIS AFTERNOON AND TONIGHT. WEAK HIGH PRESSURE WILL BUILD INTO THE WESTERN PORTION OF MN AREA TONIGHT ENDING THE PRECIP TONIGHT AND WEDNESDAY. THE ONLY EXCEPTION WILL BE OVER THE ARROWHEAD WHERE THE TROUGH WILL KEEP THE POSSIBILITY OF THUNDERSTORMS ACROSS THAT REGION THROUGH THURSDAY. LONG TERM...THURSDAY NIGHT THROUGH TUESDAY THURSDAY NIGHT AND FRIDAY WE WILL HAVE A STATIONARY FRONT DRAPED ACROSS THE ARROWHEAD REGION. THIS WILL BE ASSOCIATED WITH SOME CHANNELED VORT MAXES IN THE STRONG NORTHWEST FLOW OVER THE REGION...ON THE BACK SIDE OF THE UPPER LEVEL TROUGH OVER THE EAST COAST AND THE STRONG RIDGE OVER THE ROCKIES. THIS WARRANTS SOME HIGH CHANCE TO LOW END LIKELY POPS OVER THE ARROWHEAD REGION THURSDAY NIGHT AND FRIDAY...ALONG WITH COOLER FRIDAY HIGHS IN THE LOW 70S. ELSEWHERE HIGHS SHOULD RISE INTO THE MID TO UPPER 70S. FRIDAY NIGHT AND SATURDAY THE FRONT IS PUSHED SOUTH AS A COLD FRONT ALONG WITH A MORE VIGOROUS SHORTWAVE THAT DIGS DOWN ACROSS MN AND WI. THIS SHIFTS OUR POPS SOUTH ACROSS THE REGION...HAVE HAVE PUT MAINLY CHANCE POPS THROUGH THE PERIOD. SATURDAY LOOKS COOLER WITH HIGHS ONLY IN THE LOW TO MID 70S...DEPENDING ON HOW MUCH SUNSHINE CAN GET THROUGH. SATURDAY NIGHT THROUGH SUNDAY AND INTO MONDAY WE MOVE INTO A DRY PERIOD AS THE SHORTWAVE THAT MOVED THROUGH ON SATURDAY DIGS SOUTH AND LEAVES US WITH SOME RIDGING ALOFT AND WEAK RIDGING AT THE SURFACE AS WELL. THE SHORTWAVE EVENTUALLY CUTS OFF OVER THE DEEP SOUTH STATES...AND TOGETHER WITH THE RIDGE OUT WEST REALLY SLOWS DOWN OUR UPPER LEVEL PATTERN. THUS...WHILE I DO HAVE SOME SMALL CHANCE POPS OUT FOR LATER MONDAY THROUGH TUESDAY...THEY ARE PRETTY MINOR AND CONFIDENCE IS NOT TERRIBLY HIGH. HIGHS SHOULD RISE UP INTO THE UPPER 70S TO NEAR 80. && .POINT TEMPS/POPS... DLH 80 59 80 57 / 50 30 40 10 INL 82 60 79 58 / 70 30 40 20 BRD 86 62 81 60 / 30 20 10 10 HYR 86 61 80 57 / 60 40 40 10 ASX 84 56 76 56 / 50 50 30 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1204 PM CDT WED JUN 26 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271300- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1204 PM CDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THIS AFTERNOON. SOME STORMS COULD BE STRONG WITH HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. THERE IS EVEN A SLIGHT CHANCE THAT STORMS IN NORTHWEST WISCONSIN AND FAR EAST CENTRAL MINNESOTA COULD BECOME SEVERE. THERE IS A LOW CHANCE OF THUNDERSTORMS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL KEEP SMALL CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-271300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1204 PM CDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL KEEP SMALL CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH MUCH OF THE WEEK. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
621 AM CDT WED JUN 26 2013
MNZ011-019-261145-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
621 AM CDT WED JUN 26 2013
...STRONG THUNDERSTORMS MOVING ACROSS VOYAGEURS AND TOWARD THE
BOUNDARY WATERS...
AT 620 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VOYAGEURS NATIONAL
PARK...TO 5 MILES EAST OF ANGORA...MOVING EAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BUYCK... VERMILLION LAKE... ECHO LAKE...
CRANE LAKE... TROUT LAKE... SAND POINT LAKE...
WAHLSTEN... TOWER...
SOUDAN UNDERGROUND MINE STATE PARK... SOUDAN...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. GET OFF AREA
LAKES AND SEEK SHELTER ON SHORE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4857 9289 4854 9264 4850 9262 4846 9271
4844 9248 4835 9246 4825 9238 4825 9229
4832 9232 4836 9224 4831 9220 4770 9210
4769 9277 4821 9289 4859 9308 4861 9292
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT WED JUN 26 2013
MNZ011-019-261200-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-
643 AM CDT WED JUN 26 2013
...STRONG THUNDERSTORMS AFFECTING THE WESTERN PARTS OF THE BOUNDARY
WATERS...
AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAND POINT LAKE TO
TOWER...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SOUDAN UNDERGROUND MINE STATE PARK... BEAR ISLAND LAKE...
BEAR HEAD LAKE... BURNTSIDE LAKE... CUMMINGS LAKE...
BIG MOOSE LAKE... BEAR HEAD LAKE STATE PARK...
ROBINSON...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. GET OFF AREA
LAKES AND SEEK SHELTER ON SHORE UNTIL THESE STORMS PASS.
LAT...LON 4853 9262 4849 9263 4847 9271 4845 9269
4844 9257 4845 9250 4843 9246 4835 9246
4824 9237 4825 9229 4832 9232 4835 9229
4836 9210 4773 9193 4768 9249 4856 9284
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
959 AM CDT WED JUN 26 2013
MNZ011-012-019-261545-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
959 AM CDT WED JUN 26 2013
...STORMS WITH HEAVY RAIN APPROACHING THE BOUNDARY WATERS...
AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
AREAS OF SLOW MOVING THUNDERSTORMS...CONTAINING HEAVY RAIN...OVER
NORTHWEST SAINT LOUIS COUNTY...OR GENERALLY ALONG US HIGHWAY 53 FROM
THE INTERNATIONAL BORDER SOUTH TO COOK. THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING LOCALLY HEAVY RAINFALL...OF
OVER AN INCH IN ONE HOUR...AS WELL AS FREQUENT GROUND TO GROUND
LIGHTNING.
* THE LEADING EDGE OF THESE STORMS WILL BE NEAR...
TOWER AND TROUT LAKE AROUND 1015 AM...
ELY...NORTHERN WHITE IRON LAKE...AND CROOKED LAKE AROUND 1040 AM...
BASSWOOD LAKE...AND GREENSTONE LAKE AROUND 1100 AM.
IF OUTDOORS...PREPARE NOW FOR PERIOD OF HEAVY RAINFALL AND FREQUENT
LIGHTNING. THESE STORMS WILL LAST FOR ABOUT AN HOUR.
LAT...LON 4824 9237 4825 9229 4835 9229 4836 9205
4832 9199 4827 9199 4821 9172 4812 9168
4812 9156 4806 9156 4808 9128 4826 9089
4824 9082 4810 9075 4810 9068 4804 9070
4771 9250 4839 9250 4839 9246
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1056 AM CDT WED JUN 26 2013
MNZ011-012-019-261645-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
1056 AM CDT WED JUN 26 2013
...STRONG STORM AND HEAVY RAIN TRACKING ACROSS BOUNDARY WATERS...
AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS...CONTAINING HEAVY RAINFALL...OVER
NORTHEAST SAINT LOUIS COUNTY...MOVING EAST AT 30 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING LOCALLY HEAVY RAINFALL...OF
ONE TO TWO INCHES AN HOUR...AS WELL AS FREQUENT GROUND TO GROUND
LIGHTNING. WIND GUSTS UP TO 40 MPH WILL ALSO BE POSSIBLE.
* THE LEADING EDGE OF THE THUNDERSTORMS WILL REACH THE AREAS OF...
BABBITT AND ELY AROUND 1100 AM...
BASSWOOD LAKE...AND GABBRO LAKE AROUND 1120 AM...
DISAPPOINTMENT LAKE...FOREST CENTER AND ISABELLA AROUND 1145 AM...
IF OUTDOORS...PREPARE NOW FOR PERIOD OF HEAVY RAINFALL AND FREQUENT
LIGHTNING. THESE STORMS WILL LAST FOR ABOUT AN HOUR.
LAT...LON 4812 9168 4810 9163 4811 9156 4806 9156
4808 9146 4806 9140 4808 9135 4808 9128
4819 9110 4820 9102 4749 9140 4748 9236
4821 9201 4821 9172
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1135 AM CDT WED JUN 26 2013
MNZ012-019>021-261730-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH
SHORE-SOUTHERN LAKE/NORTH SHORE-
1135 AM CDT WED JUN 26 2013
...STRONG STORM AND HEAVY RAIN TRACKING ACROSS BOUNDARY WATERS...
AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS...CONTAINING HEAVY RAINFALL...MOVING
INTO NORTHWEST LAKE COUNTY...MOVING EAST AT 35 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING LOCALLY HEAVY RAINFALL...OF
ONE TO TWO INCHES AN HOUR...AS WELL AS FREQUENT GROUND TO GROUND
LIGHTNING. WIND GUSTS UP TO 40 MPH WILL ALSO BE POSSIBLE.
* THUNDERSTORMS WILL BE NEAR...
SEA GULL LAKE AND FOREST CENTER AROUND NOON AM...
SAWBILL LANDING AROUND 1205 PM...
ISABELLA AROUND 1210 PM...
WHYTE AND MURPHY CITY AROUND 1230 PM...
IF OUTDOORS...PREPARE NOW FOR PERIOD OF HEAVY RAINFALL AND FREQUENT
LIGHTNING. THESE STORMS WILL LAST FOR ABOUT AN HOUR.
LAT...LON 4824 9082 4819 9082 4816 9076 4813 9077
4810 9074 4811 9064 4814 9058 4811 9054
4810 9036 4741 9127 4740 9185 4782 9128
4818 9112 4826 9088
GRANINGThe Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
4 hail. Local standard time, as filed.
Dime to nickel size hail fell for 6 minutes.
Dime to nickel size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464568, 464569, 464570, 464571.